Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The structure of a random graph at the point of the phase transition


Authors: Tomasz Łuczak, Boris Pittel and John C. Wierman
Journal: Trans. Amer. Math. Soc. 341 (1994), 721-748
MSC: Primary 05C80; Secondary 60C05
DOI: https://doi.org/10.1090/S0002-9947-1994-1138950-5
MathSciNet review: 1138950
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the random graph models $ G(n,\char93 \;{\text{edges}} = M)$ and $ G(n,\operatorname{Prob}({\text{edge}}) = p)$ with $ M = M(n) = (1 + \lambda {n^{ - 1/3}})n/2$ and $ p = p(n) = (1 + \lambda {n^{ - 1/3}})/n$. For $ l \geq - 1$ define an $ l$-component of a random graph as a component which has exactly $ l$ more edges than vertices. Call an $ l$-component with $ l \geq 1$ a complex component. For both models, we show that when $ \lambda $ is constant, the expected number of complex components is bounded, almost surely (a.s.) each of these components (if any exist) has size of order $ {n^{2/3}}$, and the maximum value of $ l$ is bounded in probability. We prove that a.s. the largest suspended tree in each complex component has size of order $ {n^{2/3}}$, and deletion of all suspended trees results in a "smoothed" graph of size of order $ {n^{1/3}}$, with the maximum vertex degree $ 3$. The total number of branching vertices, i.e., of degree $ 3$, is bounded in probability. Thus, each complex component is almost surely topologically equivalent to a $ 3$-regular multigraph of a uniformly bounded size. Lengths of the shortest cycle and of the shortest path between two branching vertices of a smoothed graph are each of order $ {n^{1/3}}$. We find a relatively simple integral formula for the limit distribution of the numbers of complex components, which implies, in particular, that all values of the "complexity spectrum" have positive limiting probabilities. We also answer questions raised by Erdös and Rényi back in 1960. It is proven that there exists $ p(\lambda )$, the limiting planarity probability, with $ 0 < p(\lambda ) < 1$, $ p( - \infty ) = 1$, $ p(\infty ) = 0$. In particular, $ G(n,M)\quad (G(n,p),{\text{resp}}.)$ is almost surely nonplanar iff $ (M - n/2){n^{ - 2/3}} \to \infty \;((np - 1){n^{ - 1/3}}) \to \infty ,{\text{resp}}.)$.


References [Enhancements On Off] (What's this?)

  • [1979] D. Angluin and L. G. Valiant, Fast probabilistic algorithms for Hamilton circuits and matchings, J. Comput. System Sci. 18, 155-193. MR 532174 (80f:68040)
  • [1990] E. A. Bender, E. R. Canfield, and B. D. McKay, The asymptotic number of labeled connected graphs with a given number of vertices and edges, Random Structures & Algorithms 1, 127-169. MR 1138421 (92i:05108)
  • [1984a] B. Bollobás, The evolution of random graphs, Trans. Amer. Math. Soc. 286, 257-274. MR 756039 (85k:05090)
  • [1984b] -, The evolution of sparse random graphs, Graph Theory and Combinatorics (Proc. Cambridge Combinatorial Conf. in Honour of Paul Erdös), Academic Press, San Diego, CA, pp. 35-37.
  • [1985] -, Random graphs, Academic Press, San Diego, CA. MR 809996 (87f:05152)
  • [1988] V. E. Britikov, Asymptotic number of forests from unrooted trees, Math. Notes 43, 387-394. MR 954351 (89j:05063)
  • [1960] P. Erdös and A. Rényi, On the evolution of random graphs, Magyar Tud. Akad. Mat. Kutato Int. Kozl. 5, 17-61. MR 0125031 (23:A2338)
  • [1989] P. Flajolet, D. E. Knuth, and B. Pittel, The first cycles in an evolving graph, Discrete Math. 75, 167-215. MR 1001395 (90d:05184)
  • [1980] G. Grimmett, Random graphs, Further Selected Topics in Graph Theory (L. Beineke and R. J. Wilson, eds.), Academic Press, San Diego, CA. MR 797253 (86j:05128)
  • [1990] S. Janson, Poisson approximation for large deviations, Random Structures & Algorithms 1, 221-229. MR 1138428 (93a:60041)
  • [1982] M. Karoński, A review of random graphs, J. Graph Theory 6, 349-389. MR 679594 (84b:05004)
  • [1988] D. E. Knuth, Private communication.
  • [1986] V. F. Kolchin, On the behavior of a random graph near a critical point, Theory Probab. Appl. 31, 439-451. MR 866870 (87k:05139)
  • [1989] T. Luczak and J. C. Wierman, The chromatic number of random graphs at the double-jump threshold, Combinatorica 9, 39-49. MR 1010298 (91d:05083)
  • [1990] T. Luczak, Component behavior near the critical point of the random graph process, Random Structures & Algorithms 1, 287-310. MR 1099794 (92c:05139)
  • [1970] J. W. Moon, Counting labelled trees, Canad. Math. Congress, Montreal. MR 0274333 (43:98)
  • [1985] E. M. Palmer, Graphical evolution, Wiley, New York. MR 795795 (87a:05121)
  • [1977] Yu. L. Pavlov, The asymptotic distribution of maximum tree size in a random forest, Theory Probab. Appl. 22, 509-520.
  • [1979] -, A case of limit distribution of the maximal volume of a tree in a random forest, Math. Notes 25, 387-392.
  • [1982] B. Pittel, On the probable behavior of some algorithms for finding the stability number of a graph, Math. Proc. Cambridge Philos. Soc. 92, 511-526. MR 677474 (83k:68064)
  • [1970a] V. E. Stepanov, Phase transitions in random graphs, Theory Probab. Appl. 15, 187-203. MR 0270407 (42:5295b)
  • [1970b] -, On the probability of connectedness of a random graph $ {G_m}(t)$, Theory Probab. Appl. 15, 55-67.
  • [1988] -, On some features of the structure of a random graph near a critical point, Theory Probab. Appl. 32, 573-594.
  • [1987] V. A. Voblyi, Wright and Stepanov-Wright coefficients, Math Notes 42, 969-974. MR 934817 (89d:05103)
  • [1977] E. M. Wright, The number of connected sparsely edged graphs, J. Graph Theory 1, 317-330. MR 0463026 (57:2990)
  • [1980] -, The number of connected sparsely edged graphs. III: Asymptotic results, J. Graph Theory 4, 393-407. MR 595607 (82d:05070)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05C80, 60C05

Retrieve articles in all journals with MSC: 05C80, 60C05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1138950-5
Keywords: Random graph, planar graph, threshold function, limit distribution
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society